Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 170, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 1, 2003, 3:47 PM CDT for Henry County, Illinois. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 3:47 PM CDT (20:47 UTC)
- Expired
- Aug 1, 2003, 5:00 PM CDT
- In force
- 73 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 40 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1279 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
060
WUUS53 KDVN 012047
SVRDVN
ILC073-012200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN NORTHWEST ILLINOIS
* UNTIL 500 PM CDT
* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
NORTHWEST OF OPHIEM...OR 13 MILES SOUTH OF MOLINE...MOVING EAST AT
10 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
OPHIEM BY 400 PM CDT.
ORION BY 415 PM CDT.
ANDOVER BY 435 PM CDT.
OSCO BY 445 PM CDT.
AT 342 PM CDT LAW ENFORCEMENT REPORTED GOLFBALL SIZED HAIL AT
SHERRARD IN MERCER COUNTY.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4116 8990 4117 9047 4145 9043 4148 9038
4151 9036 4151 9026 4158 9016 4159 8988
$$
JAZ
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:40 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 1, 3:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT FRI AUG 1 2003 COLD FRONT EXTENDING FROM JUST NORTH OF QUAD CITIES WEST THROUGH JUST SOUTH OF KOMA LATE THIS AFTERNOON. MOST SIGNIFICANT CONVECTION ONGOING ALONG FRONT FROM EAST CENTRAL/SE IOWA EAST INTO WEST CENTRAL ILLINOIS WITH A FEW TSRA STILL DEVLOPING FURTHER WEST INTO CENTRAL IA. UPPER LOW CONTINUES TO SPIN NR THE MN ARROWHEAD. REGIONAL RADAR COMPOSITES SHOWING SCATTERED SHRA/TSRA DEVELOPING IN UNSTABLE AIRMASS NEAR UPPER LOW ACROSS ERN ND NRN MN INTO THE NRN HALF OF WI. TSRA TRENDS TONIGHT AND A THEN THE CLOSED H5 LOW WILL BE THE MAIN FORECAST CONCERNS. TSRA THREAT WILL BE CONFINED TO AREAS ALONG AND SOUTH OF THE FRONTAL BOUNDAY FOR THE EVENING HOURS. RUC SHOWS H3 SPEED MAX OVER CENTRAL IL NOW...AND ITS EXPECTED TO SHIFT FURTHER SOUTHEAST. SO WITH BOUNDARY SAGGING FURTHER SOUTH AND LOSS OF HEATING AND DYNAMICS...STORMS SHOULD DIE OFF BY MIDNIGHT OVER MOST OF THE CWA. ILL CONTINUE TO MENTION A LOW CHANCE OF TSRA ACROSS THE S...WITH THE FRONT STILL ACROSS NRN MO BY 06Z. AFTER TONIGHT TSRA CHANCES WILL BE LIMITED TO THE AFTERNOON AND EVENING HOURS SATURDAY THROUGH MONDAY WITH MODELS IN GOOD AGREEMENT SHIFTING H5 LOW SOUTH THROUGH WI. COOLER THAN NORMAL AIRMASS TO ACCOMPANY H5 LOW AND WILL STAY CLOSE TO THE COOLER MAV NUMBERS THROUGH THE PERIOD. EXTENDED (TUESDAY THROUGH FRIDAY)... MODELS REMAIN IN GOOD AGREEMENT THROUGH MOST OF THE PERIOD MOVING H5 LOW SLOWLY TO MOVE EAST AND KEEPING NW FLOW OVER THE AREA. BY THURSDAY THOUGH...UKMET IS QUICKER BREAKING DOWN WESTERN U.S RIDGE THAN THE GFS/ECMWF. FOR NOW WILL GO WITH THE CONSENSUS AND KEEP DRY WX AND SLIGHTLY COOLER THAN NORMAL TEMPS THROUGH THE PERIOD. DVN... IA...NONE. IL...NONE. MO...NONE. DLF
Hazardous weather outlook, Aug 1, 4:45 AM CDT, 11 hours 2 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-020930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... AN UPPER AIR DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST TO AGAIN DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE UPPER LEVEL DISTURBANCE WILL PROVIDE SUFFICIENT WIND SHEAR THAT MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 4 PM TO MIDNIGHT. CURRENTLY THE AREA MOST AT RISK FOR SEVERE STORMS APPEARS TO BE EAST OF A LINE FROM MEMPHIS MISSOURI TO FREEPORT ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN UPPER LEVEL STORM SYSTEM IS FORECAST TO SETTLE ACROSS THE REGION SATURDAY THROUGH MONDAY. DISTURBANCES ROTATING AROUND THE UPPER LEVEL STORM SYSTEM WILL BRING A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. SEVERE STORMS ARE NOT ANTICIPATED DUE TO A LACK OF WIND SHEAR. HOWEVER IF STORMS BECOME SUFFICIENTLY STRONG...SMALL HAIL IS POSSIBLE DUE TO COLD AIR ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS EAST OF A MEMPHIS TO FREEPORT LINE. SF
In the hours before
Local storm report, Aug 1, 10:59 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1046 AM FLORENCE IL 51 MPH TSTM GUST
08/01/03 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
1046 AM FLORENCE IL .5 INCH HAIL
08/01/03 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 1, 2:11 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM BRIGHTON IA 1 INCH HAIL
08/01/03 WASHINGTON PEA SIZED, UP TO
QUARTER SIZE HAIL
OCCURED FROM 1:45 UNTIL
TIME OF REPORT.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 1, 2:15 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM WAYLAND IA .5 INCH HAIL
08/01/03 HENRY HALF INCH HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 1, 3:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM 5 N NEW BOSTON IL 1.25 INCH HAIL
08/01/03 MERCER HALF DOLLAR SIZED HAIL
WITH STRONG INTENSITY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
(LOCATION HAS BEEN
APPROXIMATED.)Local storm report, Aug 1, 3:07 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM BRIGHTON IA 1.75 INCH HAIL
08/01/03 WASHINGTON GOLF BALL SIZED HAIL
MEASURED. REPORTED BY
STORM SPOTTER.Local storm report, Aug 1, 3:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM SHERRARD IL 1.75 INCH HAIL
08/01/03 MERCER REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:54 AM CDT | Severe Thunderstorm Warning | DVN | Carroll | 51 min |
| Aug 1, 1:00 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 60 min |
| Aug 1, 2:20 AM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 55 min |
| Aug 1, 2:47 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 43 min |
| Aug 1, 3:27 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 48 min |
| Aug 1, 3:37 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 53 min |
| Aug 1, 4:05 PM CDT | Tornado Warning | DVN | Henry | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.